Alert archive / Georgia / Tornado Warnings in 2023
Tornado Warning 19, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Apr 13, 2023, 4:16 PM EDT for Jeff Davis County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2023, 4:16 PM EDT (20:16 UTC)
- Expired
- Apr 13, 2023, 4:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Jeff Davis County, GA
The radar
The Moody AFB radar (KVAX), 117 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 12:42 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 72 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
495
WFUS52 KJAX 132016
TORJAX
GAC161-132045-
/O.NEW.KJAX.TO.W.0019.230413T2016Z-230413T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
416 PM EDT Thu Apr 13 2023
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
Northeastern Jeff Davis County in southeastern Georgia...
* Until 445 PM EDT.
* At 416 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Hazlehurst, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hazlehurst around 430 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3190 8244 3184 8250 3184 8252 3181 8252
3177 8256 3180 8265 3194 8258 3195 8258
TIME...MOT...LOC 2016Z 216DEG 17KT 3181 8259
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KB2 follow-up statements
848
WWUS52 KJAX 132037
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
437 PM EDT Thu Apr 13 2023
GAC161-132045-
/O.CON.KJAX.TO.W.0019.000000T0000Z-230413T2045Z/
Jeff Davis GA-
437 PM EDT Thu Apr 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR
NORTHEASTERN JEFF DAVIS COUNTY...
At 436 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Graham, moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jeff Davis County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3190 8244 3184 8250 3184 8252 3187 8257
3194 8254
TIME...MOT...LOC 2036Z 216DEG 17KT 3189 8252
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KB538
WWUS52 KJAX 132041
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
441 PM EDT Thu Apr 13 2023
GAC161-132050-
/O.EXP.KJAX.TO.W.0019.000000T0000Z-230413T2045Z/
Jeff Davis GA-
441 PM EDT Thu Apr 13 2023
...THE TORNADO WARNING FOR NORTHEASTERN JEFF DAVIS COUNTY WILL EXPIRE
AT 445 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 700 PM EDT for southeastern
Georgia.
Remember, a Tornado Warning still remains in effect for extremem
northeast Jeff Davis county and extremem northwest appling county
until 5PM.
LAT...LON 3190 8244 3184 8250 3184 8252 3187 8257
3194 8254
TIME...MOT...LOC 2040Z 216DEG 17KT 3190 8247
$$
KBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 13, 3:19 PM EDT, 57 minutes earlier.
Area forecast discussion, Apr 13, 3:19 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
319 PM EDT Thu Apr 13 2023
...SE GEORGIA UNDER A TORNADO WATCH AND PORTIONS OF NE FL UNDER A
SEVERE THUNDERSTORM WATCH THROUGH THIS EVENING...
.NEAR TERM...
Issued at 319 PM EDT Thu Apr 13 2023
Stacked low pressure over the southern MS river will continue to
trek north-northeastward as its warm front is draped across
southern GA and cold front approaches from the west. Areas east of
I-75 have had sufficient destabilization today in the wake of the
warm front due to boundary-layer heating and mixing.
SE GA - The warm front across SE GA will remain the focus of
thunderstorm intensification this afternoon into evening as storms
continue to move northward into the area. Storms could produce
damaging winds, a brief tornado, heavy downpours, lightning and
small hail. Stronger activity could linger into this evening as a
narrow vorticity stream will pivot northeastward away from the
upper low and move across SE GA potentially providing additional
lift.
NE FL - The Gulf coast sea breeze has already shifted eastward
across much of NE FL and is anticipated to collide with the
Atlantic sea breeze between 3-4 PM. The boundary collisions will
help to intensify storms. Best chance for strong to severe
thunderstorms will be mainly in the St Johns River Basin and near
the I-95 corridor. Weak shear and hodographs will limit the
tornadic potential with these storms. The main hazards will be
damaging winds from downbursts, heavy downpours, lightning and
hail.
Tonight - Convective activity will shift offshore this evening as
dry air spreads in from the west. The aforementioned cold front
will move eastward across the area later tonight and is expected
to be a mainly dry passage. A few showers could develop as the
boundary passes. Overnight lows will be in the low to mid 60s.
&&
.SHORT TERM...
(Friday through Saturday night)
Issued at 319 PM EDT Thu Apr 13 2023
Surface high pressure ridge axis will reside north of the Altamaha
River Basin Friday with dry conditions and light onshore SE winds.
Veering winds aloft will allow for warm air advection and this
coupled with mostly sunny skies and above normal temperatures in
the upper 70s over inland SE GA, around 80 over inland NE FL,
and in the low 80s over north central FL with mid 70s at the coast.
The combination of low level moisture, mostly clear skies and light
winds in the boundary layer will allow for widespread areas of
dense fog to develop late Friday night into early Saturday.
Weak upper level ridging is forecast for Saturday but will gradually be
pushed out of the region by Saturday night as a trough over the MS River
Valley moves east. Ahead of this trough, models depict a shortwave
that forms over the Gulf. Current forecast suggests much of the region
will remain dry through the day Saturday, with slight chances for
showers possible for the interior portions of the SE GA and Suwannee
Valley during the post midnight hours and pre-dawn hours Saturday
night as disturbance starts its approach toward the region.
Highs Saturday will be in the 80s and lows Saturday night will be in
the 60s.
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 319 PM EDT Thu Apr 13 2023
A frontal system is expected to move through southeast Georgia and
northeast Florida on Sunday, widespread precipitation is likely.
Scattered thunderstorms are also possible ahead of this frontal
passage. Temperatures will cool down Monday as high pressure
dominates through mid week. The next chance of rain will be
Thursday, south of Jacksonville. With dry air persisting,
temperatures will warm back into the 80s through Thursday.
&&
.AVIATION...
(18Z TAFS)
Issued at 145 PM EDT Thu Apr 13 2023
Sites have been generally alternating between VFR and MVFR over
the last 1-2 hours with diurnal cumulus. The first band of SHRA
and TSRA have cleared the sites with a second round located in the
VC of GNV as of now and extending northwestward into southwest GA
as destabilization is occurring. The area of SH and TS will move
northeastward over the next 3-4 hours with a temporary drop in
ceilings and strong wind gusts at times. Have included gusts up to
30kts for JAX/CRG/VQQ but higher gusts are possible given
evolution of convection over the next few hours.
Otherwise, low stratus appears likely towards dawn and into the
morning hours tonight, though IFR doesn't appear likely at this
time. Stratus is expected to clear by late morning.
&&
.MARINE...
Issued at 319 PM EDT Thu Apr 13 2023
Showers and thunderstorms will spread across the coastal waters
this afternoon into evening. An isolated storm may be strong to
severe producing strong winds, lightning, and heavy downpours.
Winds shift to south-southwesterly as high pressure briefly builds
into the area Friday into Saturday. A cold front will approach
from the northwest Sunday and press southeastward through the
waters Sunday night into Monday bringing another round of showers
and storms. High pressure will build from the west behind the
front Monday and settle across the waters by the middle of next
week.
Rip Currents: High risk of rip currents today decrease to moderate
tomorrow with flow shifting to offshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 62 80 58 84 / 30 20 0 0
SSI 66 80 62 81 / 40 30 0 0
JAX 64 84 58 86 / 20 30 0 0
SGJ 64 84 60 84 / 40 10 0 0
GNV 63 84 58 87 / 10 20 0 0
OCF 64 85 60 88 / 10 10 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT this evening for FLZ124-
125-133-138.
GA...High Rip Current Risk until 11 PM EDT this evening for GAZ154-
166.
AM...Small Craft Advisory until 8 PM EDT this evening for AMZ470-472-
474.
&&In the hours before
Special weather statement, Apr 13, 3:14 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
314 PM EDT Thu Apr 13 2023
GAZ132-133-132000-
Coffee GA-Jeff Davis GA-
314 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of central Coffee and
western Jeff Davis Counties through 400 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm
producing a landspout near West Green, or near Broxton, moving north
at 25 mph.
HAZARD...Funnel clouds, winds around 40 mph, and penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Hazlehurst, Broxton, Pridgen, West Green, Snipesville and Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EDT for southeastern
Georgia.
&&
LAT...LON 3153 8276 3156 8290 3178 8296 3178 8292
3179 8290 3178 8289 3178 8287 3182 8284
3181 8282 3184 8278 3185 8279 3186 8276
3190 8270 3192 8265 3193 8262 3194 8260
3193 8259 3196 8256 3196 8253
TIME...MOT...LOC 1914Z 195DEG 23KT 3158 8282
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KBLocal storm report, Apr 13, 3:34 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
334 PM EDT THU APR 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM FUNNEL CLOUD 3 SW WEST GREEN 31.58N 82.77W
04/13/2023 COFFEE GA TRAINED SPOTTER
FUNNEL CLOUD SPOTTED FOR ABOUT 3 MINUTES.
UNKNOWN IF IT TOUCHED THE GROUND DUE TO
TREES IN THE DISTANCE.
&&
KCSpecial weather statement, Apr 13, 3:35 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
335 PM EDT Thu Apr 13 2023
FLZ024-425-132015-
Western Duval FL-Inland Nassau FL-
335 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of central Nassau and
north central Duval Counties through 415 PM EDT...
At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ratliff, or near Callahan, moving northeast at 15 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Callahan, Ratliff and Nassau Village-Ratliff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.
&&
LAT...LON 3047 8182 3051 8190 3073 8179 3059 8165
TIME...MOT...LOC 1935Z 218DEG 14KT 3051 8183
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KBSpecial weather statement, Apr 13, 3:45 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
345 PM EDT Thu Apr 13 2023
FLZ033-125-133-325-132030-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
345 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of northern St. Johns
and southeastern Duval Counties through 430 PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm near
World Golf Village, or 7 miles southeast of Fruit Cove, moving
northeast at 15 mph.
HAZARD...Winds around 40 mph, half inch hail, and excessive
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Ponte Vedra Beach, Fruit Cove, Jacksonville Beach, World Golf
Village, Sawgrass, Nocatee, Durbin, Palm Valley, South Ponte Vedra
and Bayard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.
&&
LAT...LON 2997 8129 2985 8151 3008 8162 3029 8137
TIME...MOT...LOC 1944Z 212DEG 15KT 3002 8153
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KBSpecial weather statement, Apr 13, 4:10 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
410 PM EDT Thu Apr 13 2023
FLZ033-133-138-132045-
Coastal Flagler FL-Coastal St. Johns FL-Inland St. Johns FL-
410 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of southeastern St.
Johns County through 445 PM EDT...
At 410 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Augustine, moving northeast at 40 mph.
HAZARD...Winds around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saint Augustine, Saint Augustine Beach, Crescent Beach, Saint
Augustine Shores, Butler Beach, Vilano Beach, Saint Augustine South,
Anastasia, Dupont Center and Elkton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.
&&
LAT...LON 2969 8120 2965 8128 2965 8130 2964 8131
2965 8132 2963 8132 2963 8149 2988 8144
2997 8129
TIME...MOT...LOC 2010Z 223DEG 33KT 2989 8135
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KBSpecial weather statement, Apr 13, 4:13 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
413 PM EDT Thu Apr 13 2023
GAZ134-151-132100-
Pierce GA-Bacon GA-
413 PM EDT Thu Apr 13 2023
...A strong thunderstorm will impact portions of western Pierce and
southeastern Bacon Counties through 500 PM EDT...
At 412 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamestown, or near Waycross, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph, nickel size hail, and excessive
cloud-to-ground lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Blackshear, Bristol and Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM EDT for southeastern
Georgia.
&&
LAT...LON 3148 8216 3147 8215 3147 8214 3146 8210
3123 8230 3125 8234 3127 8236 3129 8237
3129 8239 3136 8239 3136 8240 3153 8236
TIME...MOT...LOC 2012Z 205DEG 16KT 3132 8236
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KBThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:52 AM EDT | Special Weather Statement | JAX | Camden | 38 min |
| Apr 13, 9:05 AM EDT | Severe Thunderstorm Warning | JAX | Camden | 40 min |
| Apr 13, 9:51 AM EDT | Special Weather Statement | JAX | Camden | 24 min |
| Apr 13, 2:29 PM EDT | Special Weather Statement | JAX | Coffee | 46 min |
| Apr 13, 2:37 PM EDT | Severe Thunderstorm Warning | JAX | Atkinson, Coffee | 38 min |
| Apr 13, 3:14 PM EDT | Special Weather Statement | JAX | Coffee, Jeff Davis | 46 min |
| Apr 13, 3:22 PM EDT | Severe Thunderstorm Warning | JAX | Coffee, Jeff Davis | 38 min |
| Apr 13, 3:42 PM EDT | Tornado Warning | JAX | Jeff Davis | 33 min |
| Apr 13, 4:03 PM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 27 min |
| Apr 13, 4:13 PM EDT | Special Weather Statement | JAX | Pierce | 47 min |
| Apr 13, 4:31 PM EDT | Special Weather Statement | JAX | Jeff Davis | 44 min |
| Apr 13, 4:34 PM EDT | Severe Thunderstorm Warning | JAX | Pierce | 41 min |
| Apr 13, 4:39 PM EDT | Tornado Warning | JAX | Appling, Jeff Davis | 21 min |
| Apr 13, 4:59 PM EDT | Special Weather Statement | JAX | Appling, Wayne | 61 min |
| Apr 13, 5:06 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 39 min |
| Apr 13, 5:10 PM EDT | Tornado Warning | JAX | Appling, Wayne | 35 min |
| Apr 13, 5:46 PM EDT | Special Weather Statement | JAX | Wayne | 44 min |
| Apr 13, 7:46 PM EDT | Special Weather Statement | JAX | Brantley | 14 min |
| Apr 13, 7:59 PM EDT | Special Weather Statement | JAX | Pierce | 31 min |
Nearby
Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.